Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 10, NWS Pocatello, ID

June 9, 2016Bonneville County, Teton County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 9, 2016, 3:00 AM MDT for Bonneville County, Teton County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 3:00 AM MDT (09:00 UTC)
Expired
Jun 9, 2016, 3:45 AM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 122 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS55 KPIH 090900
SVRPIH
IDC019-081-090945-
/O.NEW.KPIH.SV.W.0010.160609T0900Z-160609T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
300 AM MDT THU JUN 9 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TETON COUNTY IN EASTERN IDAHO...
  NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 345 AM MDT

* AT 259 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 12 MILES NORTH OF SWAN VALLEY...AND MOVING NORTHEAST AT
  55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRIGGS...SWAN VALLEY...VICTOR AND PINE CREEK PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4342 11136 4359 11157 4362 11150 4362 11140
      4368 11140 4385 11105 4350 11104
TIME...MOT...LOC 0859Z 241DEG 46KT 4362 11138 

$$

VALLE
2 follow-up statements
971 
WWUS55 KPIH 090927
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
327 AM MDT THU JUN 9 2016

IDC019-081-090945-
/O.CON.KPIH.SV.W.0010.000000T0000Z-160609T0945Z/
TETON ID-BONNEVILLE ID-
327 AM MDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM MDT
FOR SOUTHERN TETON AND NORTHEASTERN BONNEVILLE COUNTIES...

AT 326 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. STRONG
WINDS WERE LOCATED OVER VICTOR...OR 8 MILES SOUTH OF DRIGGS...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DRIGGS...SWAN VALLEY...VICTOR AND PINE CREEK PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4342 11136 4359 11157 4362 11150 4362 11140
      4368 11140 4385 11105 4350 11104
TIME...MOT...LOC 0926Z 252DEG 32KT 4361 11115 

$$

VALLE
998 
WWUS55 KPIH 090945
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 AM MDT THU JUN 9 2016

IDC019-081-090955-
/O.EXP.KPIH.SV.W.0010.000000T0000Z-160609T0945Z/
TETON ID-BONNEVILLE ID-
345 AM MDT THU JUN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TETON AND
NORTHEASTERN BONNEVILLE COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4342 11136 4359 11157 4362 11150 4362 11140
      4368 11140 4385 11105 4350 11104
TIME...MOT...LOC 0940Z 241DEG 46KT 4361 11115 

$$

VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:01 PM MDT, 12 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 2:01 PM MDT, 12 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT WED JUN 8 2016

.SHORT TERM...Tonight through Friday night. Upper short wave is
lifting across WA/OR and is triggering storms ahead of it.
Convection is slow to develop this afternoon over SE Idaho, but
convective initiation probabilities are increasing across the
Central Mountains as mid-level cap erodes. Strongest shear stays
in northern Idaho coincident with the SPC slight risk area.
Several models are suggesting overnight convection across the
Southeastern Highlands continuing through tomorrow morning
associated with a short wave lifting out of the Great Basin.
Upper trough offshore will deepen over the next couple of days,
but a dry, stable southwesterly flow will suppress most
convection. Expect somewhat stronger winds Thursday and Friday
as surface gradient increases. NAM MOS guidance puts us close to
lake wind advisory criteria tomorrow. Hinsberger

LONG TERM...Saturday through next Wednesday. A seasonably strong
upper trough will be approaching the region on Saturday, with broad
southwesterly flow in place preceding the trough. This will ensure
one more day of above-average temperatures for Sat. Scattered
showers and thunderstorms are expected to develop on Saturday due to
the enhanced lift associated with the trough. A couple of these
storms may be locally strong. The trough will pass overhead on
Sunday, sending a strong cold front across the region late Saturday
night into early Sunday, bringing additional showers and
thunderstorms along with an increase in winds and a significant drop
in temperatures. Temperatures are forecast to drop around 20 degrees
on Sunday when compared to Saturday. Drier conditions are expected
to take hold Monday. Another trough is expected to approach the Pac
NW coast Tue and Wed, forcing a transition back to SW flow across
our area, leading to a quick rebound in temperatures back to around
seasonal normals by mid-week. AD/Hinsberger

&&

.AVIATION...VFR conditions expected today with light terrain-driven
winds outside of convective activity. Convective-allowing models
generate a round of showers and thunderstorms over the Southern
Highlands this afternoon, passing through BYI late this afternoon.
This could lead to locally strong outflow winds, with a
consolidating outflow boundary proceeding up the Snake Plain this
evening. Confidence too low in evolution and timing to include in
TAFs ATTM, but will continue to monitor convective trends this aftn
and update as necessary. Cumulus field showing increased vigor acrs
the Central Mtns this afternoon, so an isolated shower or
thunderstorm not out of the question at KSUN either. Round of
showers possible between 06-12Z for Snake Plain sites, and have
included VCSH to account for this. Breezy winds develop by late
morning across the Snake Plain, with W-SW winds increasing to
15-25kts. AD/Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Local storm report, Jun 9, 2:20 AM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
220 AM MDT THU JUN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     MORELAND                43.22N 112.45W
06/09/2016                   BINGHAM            ID   NWS EMPLOYEE

            POWER OUT AND 56 MPH WINDS REPORTED NEAR BLACKFOOT.

&&

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:11 PM MDTSpecial Weather StatementPIHCamas49 min
Jun 8, 6:18 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer42 min
Jun 9, 2:19 AM MDTSevere Thunderstorm WarningPIHBingham, Bonneville41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.